Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 63, NWS Pittsburgh, PA

June 21, 2001Marshall County, Ohio County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 21, 2001, 7:29 PM EDT for Marshall County, Ohio County, West Virginia. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 2001, 7:29 PM EDT (23:29 UTC)
Expired
Jun 21, 2001, 8:30 PM EDT
In force
61 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Marshall County, WV, Ohio County, WV

What was reported inside it

TimeReportWhereRemark
Jun 21, 7:40 PM EDTThunderstorm WindMoundsville, WVThunderstorm winds downed several trees.
Jun 21, 7:45 PM EDTThunderstorm WindWheeling, WVThunderstorm winds downed several trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 212330
SVRPBZ

WVC051-069-220030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
729 PM EDT THU JUN 21 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN WEST VIRGINIA
  OHIO COUNTY IN WEST VIRGINIA

* UNTIL 830 PM EDT

* AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MCMECHEN...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BETHLEHEM AT 735 PM...
  NEAR TRIADELPHIA AT 740 PM...

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 4:00 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 21, 4:00 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 PM EDT THU JUN 21 2001

UPDATING FOR SPC WATCH.

INSTABILITY FROM YESTERDAY STILL IN PLACE OVER CWA BRINGING CHANCE
OF SHOWERS AND THUNDERSTORMS THROUGH FRIDAY NIGHT.  STORMS TONIGHT
COULD CONTAIN GUSTY WINDS AND HEAVY RAINFALL...WILL HAVE TO MONITOR
SOUTHERN PORTION OF CWA BECAUSE OF HEAVY RAIN THERE YESTERDAY.
GUIDANCE INDICATED WINDS SHIFTING TO WEST MIDDAY FRIDAY.  BY
SATURDAY PRECIP SHOULD BE TO OUR SOUTH AND EAST WITH SOME CLEARING.
A DISTURBANCE MAY EFFECT SOUTHEASTERN ZONES ON SUNDAY AND MONDAY BUT
REST OF CWA SHOULD REMAIN DRY.  SEASONABLE TEMPERATURES CAN BE
EXPECTED INTO NEXT WEEK WITH GENERALLY DRY CONDITIONS AS HIGH BUILDS
INTO AREA.

JMP

PIT   65  77  60  75 /  60  30  30   0
HLG   65  77  59  75 /  60  40  30   0
MGW   65  79  60  75 /  60  40  30  10
ZZV   65  75  57  77 /  70  40  30   0
PHD   64  74  56  75 /  70  30  30   0
FKL   63  73  56  71 /  70  40  30   0
DUJ   62  71  57  70 /  60  50  30   0
LBE   65  77  59  74 /  60  30  20   0
BTP   65  76  59  74 /  70  40  30   0
IDI   63  74  58  72 /  50  40  30  10
ODM   58  73  54  66 /  50  50  30  20

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT THURSDAY FOR ZONES
OHZ039>041...OHZ048>049...OHZ057>058...OHZ068.

PA...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM EDT THURSDAY FOR ZONES
PAZ007...PAZ013.

&WV...NONE.

In the hours before

Special weather statement, Jun 21, 3:50 PM EDT, 3 hours 39 minutes before
OHZ039>041-048-049-057-058-068-PAZ007-013-220200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
350 PM EDT THU JUN 21 2001

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT THURSDAY
EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  LAWRENCE        MERCER

IN OHIO...

  CARROLL         COLUMBIANA      COSHOCTON       GUERNSEY
  HARRISON        MUSKINGUM       NOBLE           TUSCARAWAS
Local storm report, Jun 21, 6:38 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
638 PM EDT THU JUN 21 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    5 N CAMBRIDGE             OH   WIND DAMAGE
06/21/01   GUERNSEY                       LARGE TREE BRANCHES DOWN
                                          REPORTED BY SKYWARN
                                          SPOTTERS



Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.